Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 13, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Mar 31, 2022, 12:15 PM EDT for Clearfield County, Elk County, Pennsylvania. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2022, 12:15 PM EDT (16:15 UTC)
- Expired
- Mar 31, 2022, 1:00 PM EDT
- In force
- 45 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Clearfield County, PA, Elk County, PA
The radar
The State College radar (KCCX), 74 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 12:35 PM EDT | TSTM WND DMG | 3 Ne Troutville, PA | TREE DOWN AT THE INTERSECTION OF KRINER RD AND SALEM RD NEAR LUTHERSBURG. |
| Mar 31, 12:39 PM EDT | TSTM WND DMG | 3 Nne Rockton, PA | TREE DOWN AT THE INTERSECTION OF WINTERBURNE RD AND ANDERSON CREEK RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1655 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 569 m²/s²
- 0-3 km storm-relative helicity
- 591 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
784
WUUS51 KCTP 311615
SVRCTP
PAC033-047-311700-
/O.NEW.KCTP.SV.W.0013.220331T1615Z-220331T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1215 PM EDT Thu Mar 31 2022
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northwestern Clearfield County in central Pennsylvania...
Elk County in north central Pennsylvania...
* Until 100 PM EDT.
* At 1213 PM EDT, severe thunderstorms were located along a line
extending from Marienville to Punxsutawney, moving northeast at 60
mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
St. Marys, DuBois, Clearfield, Ridgway, Sandy, Curwensville,
Johnsonburg, Penfield, Hyde, Plymptonville, Rockton and Wilcox.
For those driving on Interstate 80, this includes areas between the
Dubois and Woodland exits, specifically from mile markers 97 to 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4160 7848 4160 7842 4141 7842 4140 7825
4125 7824 4095 7845 4081 7880 4114 7880
4120 7877 4120 7871 4123 7871 4123 7874
4126 7874 4137 7897 4135 7909 4141 7910
4145 7906 4144 7896 4162 7895 4163 7849
TIME...MOT...LOC 1613Z 234DEG 50KT 4151 7907 4127 7901 4108 7894 4089
7898 4072 7915
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
ColbertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 7:23 AM EDT, 4 hours 52 minutes earlier.
Area forecast discussion, Mar 31, 7:23 AM EDT, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service State College PA 723 AM EDT Thu Mar 31 2022 .SYNOPSIS... A strong south-southwest prefrontal flow will bring a significant warmup to central PA today with temperatures ramping into the 60s to near 70 degrees. This surge of warmth will be accompanied by rounds of showers and the potential for severe thunderstorms this afternoon and evening. Breezy and cooler conditions return for the end of the week along with rain/snow showers in the western and central Alleghenies to kick of the month of April. Fair and seasonable weather is expected to start the weekend followed by an increasing chance of showers on Sunday. && .NEAR TERM /THROUGH TONIGHT/... 720AM/1120Z: Final update included an increase in POPs to match radar trends and adjustments to temps which have remained in non-diurnal (warming) trend outside of the sheltered valleys in east-central PA. Previous Discussion Issued: 452 AM EDT Thu Mar 31 2022 Non-diurnal (rising) temp trend continues through the predawn hours (outside of some sheltered/decoupled valley locales) thanks to increasing southerly low level flow/warm advection. An unseasonably mild start today will yield a very warm afternoon with highs in the 60s to near 70F or +10-15F above last-day-of- March climo. Low clouds in the lower Susquehanna Valley should slow/temper the rate of warming to some extent this morning. Hires model data shows scattered to numerous rain showers developing along the spine of the Alleghenies this morning and gradually expanding eastward through mid day. The primary focus in the near term period will be on the potential for strong/severe t-storms later in the afternoon/early evening. A few cloud breaks should allow a north-south oriented ribbon of marginal instability (250-500 J/kg MLCAPE) to develop ahead of a strong cold front pushing eastward from Ohio across central PA between ~18Z Thu-03Z Fri. Prefrontal low level wind profiles are quite impressive with SWly 850mb LLJ of 50-70 kts or +3SD. This alone combined with BL mixing will support gradient-driven peak wind gusts in the 35-45 mph range or just under advy criteria. This low CAPE/high SHEAR setup favors a linear convective mode with damaging winds being the main threat. However, SPC left the door open to increase wind/tornado probs should greater instability be realized. Deep southerly flow ahead of the cold front will transport anomalous moisture into CPA with precipitable water values ranging from 1.2 to 1.5 inches or +1.5 to +2.5SD. Given divergent and diffluent flow aloft, the PWAT values support the potential for rainfall between 1.0 and 1.5 inches in an hour where brief cell training occurs. While 0-6 km mean winds near 50 kt will favor fast individual cell movement, orientation of convective bands with the mean wind will allow for short term southwest to northeast training segments with potential for 1 to 2+ inches of rain. WPC has maintained a MRGL risk ERO (1 out of 4) which essentially overlays with the SPC D1 SLGT risk SWO (2 out of 5). There should be a relative min in shower activity early tonight before upper low and colder air aloft overspread the area into Friday morning. This colder NW flow pattern will result in an uptick in rain/snow showers across the western and central Alleghenies with a coating of snow possible at the highest elevations west of US219 by 12Z Friday. Temps will tumble (20-30 degrees from daytime highs) tonight falling into the low 30s NW to mid 40s SE. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Breezy and colder end to the week with lake enhanced and upslope rain/snow showers continuing across the western and central Alleghenies to kick off the month of April (no foolin'). Vort max embedded in mid level trough will swing through PA with steep lapse rates providing some support for brief heavy snow showers/localized squalls which could lead to difficult travel at times due to quickly lowered visibility. Air temps and sfc Tw hold AOA 32F across the higher elevations during the day so would expect accumulations to be hard to come by. Warm road temps during the day are also a limiting factor this time of year/late in the season. Temps trend colder Friday night, but model guidance shows snow showers tapering off across the western/northern mtns as center of 1025mb high pressure reaches western PA by 12Z Saturday. The high will provide a fair and seasonable start to the first weekend of April with maxT getting back to near normal vs. climo. Shower chances are increasing Saturday night with another shortwave dropping southeast through the Great Lakes. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Sunday looks showery and cool as a shortwave/clipper rolls in from the Grt Lks. After a small ridge of high pressure provides fair and seasonable weather again for Monday, a more unsettled pattern will set up for the remainder of next week. Long range guidance shows a deep trough digging into the central US and becoming partially cut off from the main jet stream as it moves slowly eastward. A shortwave trough will ride into the Midwest and Tennessee Valley Tue-Wed as a W-E oriented warm frontal boundary slowly lifts toward PA. This will bring an initial chance for showers to the region. By late week, a more noteworthy upper low will drop into the Great Lakes from western Canada bringing potential for more widespread showers. && .AVIATION /11Z THURSDAY THROUGH MONDAY/... Mainly VFR conditions expected early this morning with the exception of MDT and LNS where low clouds have moved in from the east leading to MVFR cigs at those locations. Strong southerly winds will support LLWS at all airfields through much of the day today. Chance of strong to severe storms today, entering the northwest areas like KBFD and KJST early aft, then spreading east through the afternoon and early evening. Outlook... Fri...Wind gusts 20-30kts from 260-290 degrees. Sct snow showers and IFR/MVFR conditions northwest 1/2. Sat-Sun...MVFR cigs west bcmg VFR. Rain/snow showers possible Sat night into Sunday. Mon...Mainly dry with VFR conditions. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...RXR/Colbert AVIATION...Gartner/Travis
Hazardous weather outlook, Mar 31, 12:10 PM EDT, 5 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1210 PM EDT Thu Mar 31 2022 PAZ004>006-010-011-011615- Warren-McKean-Potter-Elk-Cameron- 1210 PM EDT Thu Mar 31 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. A few strong thunderstorms with gusty winds are possible during the through the early afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-017>019-024>028-033>037-041-042-045-046-049>053-056>059- 063>066-011615- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin- Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin- Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 1210 PM EDT Thu Mar 31 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Non-thunderstorm wind gusts between 35 and 45 mph this afternoon could blow around unsecured objects, knock down tree limbs, and result in difficult driving for high profile vehicles. Severe thunderstorms with damaging wind gusts 60 mph or greater are possible this afternoon and evening. Locally heavy rainfall is also possible and could lead to short term flooding primarily affecting places that can experience rapid runoff. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Special weather statement, Mar 31, 10:10 AM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service State College PA
1010 AM EDT Thu Mar 31 2022
PAZ004-311430-
Warren PA-
1010 AM EDT Thu Mar 31 2022
...A GUSTY SHOWER WILL IMPACT NORTHWESTERN WARREN COUNTY THROUGH 1030
AM EDT...
At 1010 AM EDT, Doppler radar was tracking a gusty shower 13 miles
southwest of Jamestown, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Columbus, Spring Creek, Lottsville, Sugar Grove and Bear Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4200 7915 4181 7961 4199 7961 4200 7960
TIME...MOT...LOC 1410Z 234DEG 52KT 4200 7947
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ColbertSpecial weather statement, Mar 31, 11:44 AM EDT, 31 minutes before
Special Weather Statement
National Weather Service State College PA
1144 AM EDT Thu Mar 31 2022
PAZ010-311615-
Elk PA-
1144 AM EDT Thu Mar 31 2022
...A GUSTY SHOWER WILL IMPACT NORTHWESTERN ELK COUNTY THROUGH 1215 PM
EDT...
At 1143 AM EDT, Doppler radar was tracking a gusty shower over
Marienville, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph. Lightning is also possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Johnsonburg, Wilcox, James City and East Branch Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4160 7848 4160 7842 4135 7893 4137 7898
4135 7902 4136 7904 4134 7909 4142 7909
4143 7906 4145 7906 4145 7898 4144 7897
4144 7896 4162 7895 4163 7849
TIME...MOT...LOC 1543Z 230DEG 51KT 4142 7905
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ColbertSpecial weather statement, Mar 31, 12:05 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service State College PA
1205 PM EDT Thu Mar 31 2022
PAZ005-311645-
McKean PA-
1205 PM EDT Thu Mar 31 2022
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MCKEAN COUNTY THROUGH
1245 PM EDT...
At 1205 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kane, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kane, Port Allegany, Smethport, Rew, Coryville, Cyclone, Kinzua
Bridge State Park, Crosby, Mount Jewett, Eldred, Ceres and Bradford
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4199 7821 4185 7821 4163 7859 4163 7895
4200 7843 4200 7820
TIME...MOT...LOC 1605Z 230DEG 46KT 4165 7879
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ColbertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 10:10 AM EDT | Special Weather Statement | CTP | Warren | 20 min |
| Mar 31, 11:44 AM EDT | Special Weather Statement | CTP | Elk | 31 min |
| Mar 31, 12:05 PM EDT | Special Weather Statement | CTP | McKean | 40 min |
| Mar 31, 12:35 PM EDT | Special Weather Statement | CTP | Cambria | 25 min |
| Mar 31, 12:53 PM EDT | Special Weather Statement | CTP | McKean | 22 min |
| Mar 31, 1:01 PM EDT | Special Weather Statement | CTP | Cameron, Clearfield | 29 min |
| Mar 31, 1:01 PM EDT | Special Weather Statement | CTP | Cambria | 29 min |
| Mar 31, 1:05 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 40 min |
| Mar 31, 1:31 PM EDT | Special Weather Statement | CTP | Blair | 29 min |
| Mar 31, 1:56 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Centre, Huntingdon | 64 min |
| Mar 31, 2:04 PM EDT | Special Weather Statement | CTP | Bedford | 26 min |
| Mar 31, 2:22 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 53 min |
| Mar 31, 2:31 PM EDT | Special Weather Statement | CTP | Bedford | 29 min |
| Mar 31, 2:37 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 23 min |
| Mar 31, 2:55 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 50 min |
| Mar 31, 3:00 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 30 min |
| Mar 31, 3:07 PM EDT | Special Weather Statement | CTP | Huntingdon, Mifflin | 38 min |
| Mar 31, 3:14 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Huntingdon, Mifflin | 31 min |
| Mar 31, 3:23 PM EDT | Special Weather Statement | CTP | Centre | 37 min |
| Mar 31, 3:24 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Lycoming | 2 hr |
| Mar 31, 3:31 PM EDT | Special Weather Statement | CTP | Bedford | 29 min |
| Mar 31, 3:36 PM EDT | Special Weather Statement | CTP | Sullivan | 24 min |
| Mar 31, 3:45 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Juniata, Mifflin, Snyder, Union | 30 min |
| Mar 31, 3:48 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Franklin, Fulton, Huntingdon | 42 min |
| Mar 31, 3:54 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 36 min |
| Mar 31, 4:01 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Lycoming, Snyder, Union | 44 min |
| Mar 31, 4:25 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Northumberland, Snyder, Sullivan and 1 more | 53 min |
| Mar 31, 4:31 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Huntingdon, Juniata, Mifflin, Perry and 1 more | 29 min |
| Mar 31, 4:55 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 21 min |
| Mar 31, 5:00 PM EDT | Special Weather Statement | CTP | Cumberland, Northumberland, Perry, Snyder | 30 min |
| Mar 31, 5:17 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland, Snyder, Union | 28 min |
| Mar 31, 5:27 PM EDT | Special Weather Statement | CTP | Franklin | 48 min |
| Mar 31, 5:34 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Dauphin, Northumberland, Schuylkill, Snyder | 71 min |
| Mar 31, 5:35 PM EDT | Areal Flood Advisory | CTP | Sullivan | 2 hr |
| Mar 31, 5:40 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin | 36 min |
| Mar 31, 6:13 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Perry | 47 min |
| Mar 31, 6:33 PM EDT | Special Weather Statement | CTP | Schuylkill | 27 min |
| Mar 31, 6:33 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 1 more | 57 min |
| Mar 31, 7:14 PM EDT | Special Weather Statement | CTP | Schuylkill | 31 min |
| Mar 31, 7:20 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Dauphin, Lancaster, Lebanon, Schuylkill, York | 40 min |
| Mar 31, 7:52 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon, York | 38 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.